New York, 2018

Damaging Winds in New York, August 9, 2018

August 9, 2018 · NWS OKX · 2 events in 2 counties and zones

A cold front and a mid level disturbance moved through the region and triggered severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A cold front and a mid level disturbance moved through the region and triggered severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 8, 9:37 PM EST, 3 hours 58 minutes earlier.

Area forecast discussion, Aug 8, 9:37 PM EST, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service New York NY
1037 PM EDT Wed Aug 8 2018

.SYNOPSIS...
A weak frontal system will approach tonight and pass offshore on
Thursday. A frontal boundary approaches Friday, and may stall
nearby this weekend into early next week.

&&

.NEAR TERM /THROUGH THURSDAY/...
Highest coverage of shower/tstm activity remains to the N of
the forecast area with storm motion to the NW. SBCAPE remains
around 2k J/KG and with outflow boundaries around from earlier
convection have maintained CHC pops for the next couple of
hours. As the upper trough approaches overnight, heights will
begin to fall and although there won't be as much instability as
the during the daytime, shower/tstms coverage may begin to
increase. 00z sounding still juicy with PW's of 1.88 inches so any
additional convection that does develop has the potential to
produce heavy rain.

The upr trof will be slow to exit on Thu. This will likely spark
additional shwrs and tstms during the day, especially before
18z.

Heat indices on Thu are very close to the 95 degree threshold
for the usual warm spots, including the city. Right now however,
they are just shy due to lower dewpoints, but mid shift can
reevaluate.

There is a low risk for rip current development at Atlantic
Ocean beaches on Thu.

&&

.SHORT TERM /THURSDAY NIGHT/...
Subsidence behind the upr trof will allow for any residual pcpn
to rapidly end. The fcst has been kept dry based on the current
model timing. Limited moisture on nw flow is progged to produce
mainly clr skies, although some cirrus currently over the
midwest may advect in.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Dry conditions expected Friday as weak high pressure builds
across the area. Temperatures should peak on Friday in the mid
to upper 80s. Heat indices on Friday will stay below 95.

A weak cold front will then be stalled nearby Friday night
through the weekend. This brings a chance of showers and
thunderstorms for the entire period with the higher chances
generally away from the coast. Temperatures over the weekend
will be in the lower to mid 80s.

A wave of low pressure may form to our SW on Monday and pass
through Tuesday and Wednesday. This will allow for a prolonged
period of south to southwest flow, which will allow additional
moisture to stream into the area. This will result in showers
and thunderstorms to develop, with the best coverage during the
afternoon and evening hours.

For temperatures, highs will remain in the low to mid 80s with
low temperatures in the mid 60s to lower 70s.

&&

.AVIATION /03Z THURSDAY THROUGH MONDAY/...
A rather broad pre-frontal trough across southern New England
and into the mid Atlantic states will move slowly east
overnight. A cold front then moves through the area Thursday.
Scattered showers and maybe an isolated thunderstorm will be
possible through most of the overnight hours.

Mainly VFR, except in areas of showers and isolated thunderstorms
where MVFR is possible. There may be areas of MVFR fog and
stratus as winds become light and variable, and continue to
forecast this at KSWF and KISP, although there is uncertainty
if this will occur.

Light S-SW winds become westerly after 05Z as the pre-frontal
trough moves through the terminals. Some outlying terminals may
become light and variable.

West to northwest winds will remain through Thursday, and
increase up to 15 KT. Occasional higher gusts, up to 20 KT, will
be possible, especially in the afternoon.

.OUTLOOK FOR 00Z FRIDAY THROUGH MONDAY...
.Friday-Friday night...VFR. Isolated thunderstorms possible
late in the day and at night with local MVFR conditions.
.Saturday through Monday...Chance of showers/thunderstorms with
MVFR or lower conditions possible.

&&

.MARINE...
A weak frontal sys approaches tngt and passes on Thu. Although
winds and seas will remain blw sca lvls, tstms will be capable
of producing winds in excess of 35 kt, lightning strikes and
torrential rain reducing vis. Winds and seas remain blw sca
lvls Thu ngt.

The pressure gradient remains weak overall through the weekend and
into early next week, resulting in sub-SCA conditions through
Monday.

&&

.HYDROLOGY...
While basin average rainfall amounts through Thursday are
progged to remain less than one half inch, any thunderstorms
will be capable of producing locally heavy rainfall and minor
urban flooding, along with isolated flash flooding. Thereafter,
showers or thunderstorms over the weekend and into the beginning
of the week could produce locally heavy rainfall and minor
urban flooding.

&&

.TIDES/COASTAL FLOODING...
Astronomical tides will be increasing with the approach of a
new moon on Saturday. Coastal flooding will be possible with the
evening/nighttime high tide cycles Thursday through at least
Saturday. Although winds will be light, all that is needed in
most cases is around half foot or less of tidal departures to
reach minor coastal flooding. Areas that will be most
susceptible to minor flooding during this period are the south
shore back bays of Nassau, Queens and Brooklyn, Lower NY Harbor,
and portions of western Long Island Sound and perhaps along
Great South Bay in western Suffolk County. Minor flooding would
be most likely during Friday and Saturday night.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off
the air for an extended period of time.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&
Hazardous weather outlook, Aug 8, 9:10 PM EST, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
1010 PM EDT Wed Aug 8 2018

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-100215-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
1010 PM EDT Wed Aug 8 2018

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-100215-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
1010 PM EDT Wed Aug 8 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Local storm report, Aug 8, 7:49 PM EST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
849 PM EDT WED AUG 08 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     TSTM WND DMG     BOTSFORD                41.36N  73.26W
08/08/2018                   FAIRFIELD          CT   FIRE DEPT/RESCUE

            TREE DOWN ON WIRES ON SWAMP RD IN NEWTOWN CT

&&

JM
Local storm report, Aug 8, 7:57 PM EST, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
857 PM EDT WED AUG 08 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     TSTM WND DMG     1 N ROCKY GLEN          41.44N  73.27W
08/08/2018                   FAIRFIELD          CT   LAW ENFORCEMENT

            TREE DOWN ON WALNUT TREE RD IN NEWTOWN CT

&&

JM
Local storm report, Aug 8, 8:04 PM EST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
904 PM EDT WED AUG 08 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     LIGHTNING        2 WNW STEVENSON         41.39N  73.21W
08/08/2018                   FAIRFIELD          CT   FIRE DEPT/RESCUE

            LIGHTNING STRUCK HOUSE AND CAUSED FIRE ON CHESTNUT HILL
            RD IN NEWTOWN CT

&&

JM
Special weather statement, Aug 9, 12:22 AM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service New York NY
122 AM EDT THU AUG 9 2018

CTZ008-090600-
Northern New London-
122 AM EDT THU AUG 9 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN NEW LONDON
COUNTY...

At 122 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Windham to near Bozrah. Movement was
northeast at 30 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Jewett City, Norwich, Colchester, Salem, Griswold, Lebanon, Preston,
Lisbon, Sprague, Bozrah, Voluntown, Montville, North Stonington and
Franklin.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4153 7179 4149 7224 4170 7226 4171 7224
      4171 7223 4166 7216 4166 7212 4163 7196
      4164 7186 4164 7179
TIME...MOT...LOC 0522Z 246DEG 26KT 4167 7219 4151 7221

NV
Special weather statement, Aug 9, 12:32 AM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service New York NY
132 AM EDT THU AUG 9 2018

NJZ004-006-103>106-NYZ071>073-177-090615-
Hudson-Eastern Essex-Western Bergen-Western Essex-Eastern
Bergen-Eastern Passaic-Bronx-Southern Westchester-New York
(Manhattan)-Northern Nassau-
132 AM EDT THU AUG 9 2018

...A STRONG THUNDERSTORM WILL AFFECT HUDSON...EASTERN PASSAIC...
BERGEN...NORTHEASTERN ESSEX...SOUTHERN WESTCHESTER...BRONX...NEW YORK
(MANHATTAN) AND NORTHWESTERN NASSAU COUNTIES...

At 131 AM EDT, a strong thunderstorm was located over Passaic, moving
east at 30 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Yonkers, Paterson, New Rochelle, Passaic, White Plains, Wayne, Mott
Haven, Bloomfield, East Tremont, Hackensack, Port Chester, Glen Cove,
Bergenfield, Paramus and Ridgewood.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4077 7421 4096 7425 4102 7395 4100 7389
      4105 7381 4107 7370 4101 7365 4096 7365
      4094 7368 4091 7375 4085 7376 4088 7372
      4086 7366 4091 7364 4091 7361 4082 7358
      4080 7377 4084 7376 4084 7380 4080 7378
TIME...MOT...LOC 0531Z 258DEG 24KT 4088 7414

NV
Special weather statement, Aug 9, 1:15 AM EST, 20 minutes before
Special Weather Statement
National Weather Service New York NY
215 AM EDT THU AUG 9 2018

CTZ009-NYZ071>073-078-176>179-090700-
Southern Fairfield-Northern Queens-Northwest Suffolk-Southern
Queens-Bronx-Southern Westchester-New York (Manhattan)-Northern
Nassau-Southern Nassau-
215 AM EDT THU AUG 9 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN FAIRFIELD...
SOUTH CENTRAL WESTCHESTER...QUEENS...BRONX...WEST CENTRAL SUFFOLK...
NEW YORK (MANHATTAN) AND NORTHERN NASSAU COUNTIES...

At 215 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Greenwich to near Forest Hills.
Movement was east at 25 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Bridgeport, Stamford, Norwalk, New Rochelle, Flushing, White Plains,
Mott Haven, Milford, East Tremont, Huntington Station, Port Chester,
Glen Cove, Plainview, Garden City and New Canaan.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4071 7398 4104 7382 4110 7372 4125 7309
      4114 7312 4100 7361 4099 7363 4099 7360
      4091 7375 4085 7375 4091 7364 4090 7349
      4095 7349 4091 7342 4096 7340 4093 7327
      4079 7337 4078 7345 4073 7344
TIME...MOT...LOC 0615Z 261DEG 23KT 4108 7368 4072 7391

NV

The radar

The Brookhaven radar (KOKX), 64 km away, was scanning. The volume nearest the first event began at 06:36 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nassau

When
August 9, 1:35 AM EST
Where
Nassau County, 1.25 mi WSW of Laffingtown
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
40.890, -73.620

A large tree fell on three vehicles on Lattingtown Road.

Thunderstorm Wind, Suffolk

When
August 9, 2:20 AM EST
Where
Suffolk County, 1.1 mi NNW of Commack
Measured
61 kt (70 mph) estimated gust
Property damage
$4,000
Reported by
Broadcast Media
Coordinates
40.845, -73.285

A large tree took down powerlines on Old Indian Head Road between Vance Street and Jericho Turnpike.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781567, 781569.